Alert archive / Louisiana / Flash Flood Warnings in 2016

Flash Flood Warning 35, NWS Shreveport, LA

March 10, 20168 parishes in Louisiana

NWS Shreveport, LA issued this flash flood warning at Mar 10, 2016, 11:48 AM CST for 8 parishes in Louisiana. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 10, 2016, 11:48 AM CST (17:48 UTC)
Expired
Mar 10, 2016, 5:45 PM CST
In force
6 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

Counties Bienville Parish, LA, Caldwell Parish, LA, Claiborne Parish, LA, Jackson Parish, LA, Lincoln Parish, LA, Ouachita Parish, LA, Union Parish, LA, Webster Parish, LA

The radar

The Shreveport radar (KSHV), 138 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 10, 2:27 PM CSTFLASH FLOODMonroe, LAEM OFFICE REPORTS SEVERAL HIGH WATER RESCUES IN PROGRESS ACROSS OUACHITA PARISH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 159 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 5.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2016-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2016-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-155 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

538 
WGUS54 KSHV 101748
FFWSHV
LAC013-021-027-049-061-073-111-119-102345-
/O.NEW.KSHV.FF.W.0035.160310T1748Z-160310T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1148 AM CST THU MAR 10 2016

...FLASH FLOOD EMERGENCY FOR PARTS OF NORTHWEST AND NORTH
CENTRAL LOUISIANA...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON PARISH IN NORTH CENTRAL LOUISIANA...
  BIENVILLE PARISH IN NORTHWESTERN LOUISIANA...
  EASTERN WEBSTER PARISH IN NORTHWESTERN LOUISIANA...
  CALDWELL PARISH IN NORTH CENTRAL LOUISIANA...
  UNION PARISH IN NORTH CENTRAL LOUISIANA...
  LINCOLN PARISH IN NORTH CENTRAL LOUISIANA...
  CLAIBORNE PARISH IN NORTHWESTERN LOUISIANA...
  OUACHITA PARISH IN NORTH CENTRAL LOUISIANA...

* UNTIL 545 PM CST THURSDAY

* AT 1142 AM CST...TRAINED WEATHER SPOTTERS AND DOPPLER RADAR
  ESTIMATES RAINFALL ACROSS THE WARNED AREA TO BE FROM 9 TO 20
  INCHES ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO 
  CONTINUE. MANY ROADS REMAIN CLOSED AND HIGH WATER CONTINUES TO
  AFFECT AREA ROADWAYS.

THIS IS A FLASH FLOOD EMERGENCY FOR PARTS OF NORTHWEST AND NORTH
CENTRAL LOUISIANA. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MONROE...RUSTON...CLAIBORNE...MINDEN...WEST MONROE...GRAMBLING...
  JONESBORO...HOMER...COLUMBIA...BROWNSVILLE-BAWCOM...SWARTZ...
  BROWNSVILLE-BAWCOMVILLE...FARMERVILLE...RICHWOOD...ARCADIA...
  HAYNESVILLE...BERNICE...STERLINGTON...RINGGOLD AND CLARKS.

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH WILL BE
POSSIBLE IN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW! THIS IS AN EXTREMELY DANGEROUS AND LIFE
THREATENING SITUATION. DO NOT ATTEMPT TO TRAVEL UNLESS YOU ARE
FLEEING AN AREA SUBJECT TO FLOODING OR UNDER AN EVACUATION ORDER.

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. 

IF YOU ENCOUNTER FLOODED ROADS...TURN AROUND...DON'T DROWN! MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3207 9193 3193 9190 3193 9231 3215 9231
      3215 9315 3224 9322 3225 9341 3240 9342
      3242 9327 3302 9326 3301 9207 3271 9206
      3271 9197 3266 9191 3251 9190 3228 9203
      3227 9199 3219 9201 3216 9190 3212 9187

$$

06

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Mar 10, 11:22 AM CST, 26 minutes earlier.

Area forecast discussion, Mar 10, 11:22 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1122 AM CST THU MAR 10 2016

.DISCUSSION...
CLOSED UPPER LOW OVER MEXICO CONTINUES TO BRING RAINFALL TO MUCH
OF OUR REGION THIS MORNING. WV IMAGERY INDICATING SOME DRY-
SLOTTING WORKING ITS WAY NWD INTO SE TX ATTM...WHICH SHOULD BRING
A REPRIEVE FROM HEAVY RAINFALL FOR PORTIONS OF OUR AREA THIS
AFTERNOON AND TONIGHT. HAVE LOWERED POPS SOME...ALTHOUGH THEY
REMAIN IN THE LIKELY CATEGORY DUE TO THE LIKELIHOOD OF HAVING AT
LEAST SOME LIGHT SHWRS LINGER THROUGH THE AFTERNOON HOURS. HAVE
ALSO MADE SOME ADJUSTMENTS TO TEMPS...MAINLY TO LOWER...AS
RAINFALL AND CLOUDS WILL KEEP DIURNAL HEATING TO A MINIMUM.
OTHERWISE...ONLY MINOR CHANGES MADE TO BACKGROUND ELEMENTS. /12/

&&

.PREV DISCUSSION... /ISSUED 614 AM CST THU MAR 10 2016/

AVIATION...
IFR/LIFR CIGS AND REDUCED VSBYS WILL PERSIST THIS MORNING ACROSS
MUCH OF THE REGIONF...AS THE CONVECTION REMAINS WIDESPREAD AND
WILL CONTINUE THROUGH MID TO LATE MORNING. SHOULD FINALLY START TO
SEE THE CONVECTION DIMINISH FROM SW TO NE BY EARLY AFTERNOON AS
DRIER AIR ALOFT BEGINS TO SPREAD NE AHEAD OF THE CLOSED LOW OVER
NRN MX. HAVE CONTINUED MENTION OF PREVAILING SHRA FOR ALL
TERMINALS WITH TEMPO THUNDER MENTION OVER ALL BUT THE TYR/GGG/TXK
TERMINALS...BEFORE THE CONVECTION DIMINISHES. IFR CIGS SHOULD
PERSIST THROUGH THE REMAINDER OF THE TAF PERIOD...AS A SFC FRONT
DRIFTS SLOWLY NW INTO E TX/N LA IN VC OF THE I-20 CORRIDOR. COULD
SEE A BRIEF PERIOD OF MVFR CIGS THIS AFTERNOON OVER LFK/AREAS OF
DEEP E TX...BUT THESE CIGS SHOULD BECOME IFR AGAIN THIS EVENING.
ADDITIONAL AREAS OF -SHRA WITH EMBEDDED TSRA ARE EXPECTED TO
DEVELOP/SPREAD NW INTO N LA/E TX BY THE END OF THE TAF
PERIOD...AND PERSIST AREAWIDE THROUGH EARLY AFTERNOON FRIDAY
BEFORE DIMINISHING FROM S TO N. ENE WINDS 5-10KTS WILL CONTINUE
THROUGH THE TAF PERIOD. /15/

PREV DISCUSSION... /ISSUED 519 AM CST THU MAR 10 2016/

DISCUSSION...
NEXT SURGE OF HEAVY CONVECTION...JUST ENTERING TOLEDO BEND FROM
THE GULF. EXPECTING A PARTIAL DRY SLOT LATE TODAY INTO EAST
TX...BUT FOLLOWED BY AT LEAST ONE MORE WAVE OF HEAVY RAIN ROUNDING
BASE OF UPPER LOW BY EARLY FRIDAY AS LOW LVL SE FLOW PULLS
ADDITIONAL GULF MOISTURE INTO AREA. FOR THIS REASON...HAVE
EXTENDED FLASH FLOOD WATCH AREAWIDE THRU 0Z SAT. THAT SAID...DO
EXPECT THE MAJORITY OF ADDITIONAL FLOODING TO OCCUR OVER LA
PORTIONS OF THE AREA...WHERE BOTH THE HEAVIEST RAINFALL TOTALS
HAVE ALREADY OCCURRED...AND WHERE HIGHEST ADDITIONAL AMOUNTS
EXPECTED. STG STORMS POSSIBLE TODAY...BUT OVERALL SVR THREAT ON
THE DECREASE AS LOW LVL SHEAR HAS DECREASED WITH LOW LVL JET
BEGINNING TO TAME DOWN. UPPER LOW TO FINALLY BEGIN TO KICK OUT
DURG THE DAY SATURDAY...ALLOWING FOR DEEP WESTERLY FLOW AND
DECREASING POPS. FAST MOVG UPPER LOW IN ZONAL FLOW COULD BRING A
QUICK ROUND OF CONVECTION IN STEEP LAPSE RATES...THUS HAIL NOT OUT
OF THE QUESTION. BUT FORTUNATELY...RAIN AMOUNTS WILL BE ON THE LOW
SIDE. EXTENDED PERIOD HAS BROAD UPPER TROF SETTING UP TO THE WEST
AND MAY SET UP A SLOW MOVG BOUNDARY DRIFTING SOUTH ACROSS
AREA...WITH CHANCE POPS AGAIN. OF COURSE WITH THIS HEAVY RAIN AND
CLOUD COVER...DIURNAL TEMP SWINGS WILL BE ONLY A FEW
DEGREES...MAINTAINING A PERSISTENT TEMP GRADIENT AROUND 10 DEGREES
FROM SE OK TO NORTH CENTRAL LA. /VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  63  73  59 / 100  80  80  60
MLU  68  65  74  63 / 100  80  90  70
DEQ  64  59  66  60 / 100  70  70  60
TXK  64  59  69  59 / 100  70  70  60
ELD  66  62  71  62 / 100  70  80  70
TYR  67  60  72  55 / 100  80  70  50
GGG  67  61  72  56 / 100  80  80  50
LFK  71  61  75  57 / 100  80  90  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR ARZ050-051-
     059>061-070>073.

LA...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR LAZ001>006-
     010>014-017>022.

OK...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR OKZ077.

TX...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

&&

12
Hazardous weather outlook, Mar 10, 11:34 AM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1134 AM CST THU MAR 10 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-111745-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1134 AM CST THU MAR 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ONGOING FLOODING WILL CONTINUE AS SHOWERS AND ISOLATED THUNDERSTORMS
MOVE ACROSS THE REGION TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE THREAT FOR FLASH FLOODING WILL CONTINUE INTO AT LEAST
FRIDAY AFTERNOON. ALTHOUGH THE HEAVY RAIN WILL BECOME LESS
WIDESPREAD...SCATTERED THUNDERSTORMS WITH EVEN BRIEF HEAVY RAIN...
MAY BE ENOUGH TO PERPETUATE ONGOING AREAS OF FLOODING. THE UPPER
LOW PRESSURE SYSTEM BRINGING THE SHOWERS AND THUNDERSTORMS TO THE
AREA...WILL FINALLY MOVE TO THE EAST BY LATE IN THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

NO FURTHER ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR
RADIO OPERATORS...AND STORM SPOTTERS WILL BE NEEDED THROUGH
TONIGHT.

12

In the hours before

Local storm report, Mar 10, 9:09 AM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
909 AM CST THU MAR 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 NNW MONROE            32.54N  92.10W
03/10/2016  M20.97 INCH      OUACHITA           LA   COCORAHS

            STORM TOTAL THUS FAR. STILL RAINING.

&&

EVENT NUMBER SHV1600166

15
Local storm report, Mar 10, 9:12 AM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
912 AM CST THU MAR 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       MONROE                  32.51N  92.08W
03/10/2016  M17.28 INCH      OUACHITA           LA   ASOS

            STORM TOTAL THUS FAR AT THE MONROE REGIONAL AIRPORT.
            STILL RAINING.

&&

EVENT NUMBER SHV1600167

15
Local storm report, Mar 10, 9:14 AM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
914 AM CST THU MAR 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      SHREVEPORT              32.47N  93.80W
03/10/2016                   CADDO              LA   BROADCAST MEDIA

            INTERSTATE 49 BETWEEN BERT KOUNS IN SOUTH SHREVEPORT
            AND HIGHWAY 3276 IN STONEWALL IS CLOSED DUE TO FLOODING
            FROM WALLACE LAKE.

&&

EVENT NUMBER SHV1600168

15
Local storm report, Mar 10, 9:19 AM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
919 AM CST THU MAR 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       LONGVIEW                32.52N  94.76W
03/10/2016  M11.64 INCH      GREGG              TX   NWS EMPLOYEE

            STORM TOTAL THUS FAR. REPORT FROM RETIRED NWS EMPLOYEE.

&&

EVENT NUMBER SHV1600169

15
Local storm report, Mar 10, 9:45 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
945 AM CST THU MAR 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       7 WNW PITTSBURG         33.04N  95.08W
03/10/2016  M7.26 INCH       CAMP               TX   EMERGENCY MNGR

            STORM TOTAL THUS FAR ALONG HIGHWAY 21 AT LAKE BOB
            SANDLIN.

&&

EVENT NUMBER SHV1600170

15
Local storm report, Mar 10, 11:14 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1114 AM CST THU MAR 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      4 S BERNICE             32.77N  92.66W
03/10/2016                   UNION              LA   PUBLIC

            SOUTHBOUND LANE OF U.S. 167 CLOSED BETWEEN BERNICE AND
            DUBACH DUE TO FLOODING ALONG BAYOU DARBONNE

&&

EVENT NUMBER SHV1600171

12

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 6:01 PM CSTFlash Flood Warning EmergencySHVOuachita18 hr
Mar 9, 6:49 PM CSTRiver Flood WarningSHVBossier5 days
Mar 10, 2:43 AM CSTFlash Flood WarningSHVBienville, Caldwell, Jackson, Lincoln, Natchitoches, Ouachita and 4 more12 hr
Mar 10, 9:08 AM CSTFlash Flood Warning EmergencySHVDe Soto, Grant, Natchitoches, Sabine, Winn12 hr
Mar 10, 9:31 AM CSTFlash Flood WarningSHVDe Soto, Red River6 hr
Mar 10, 9:44 AM CSTFlash Flood Warning EmergencySHVCaldwell, Ouachita3 hr
Mar 10, 11:10 AM CSTRiver Flood WarningSHVGrant, Natchitoches, Winn22 days
Mar 10, 1:18 PM CSTFlash Flood Warning EmergencySHVBossier, Caddo, De Soto, Red River, Webster6 hr
Mar 10, 2:33 PM CSTRiver Flood WarningSHVCaldwell, Ouachita, Union57 days
Mar 10, 5:45 PM CSTFlash Flood WarningSHVBienville, Caldwell, Claiborne, Jackson, Lincoln, Ouachita and 1 more3 hr

Nearby

Flash Flood Warnings in Louisiana, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.